Overdose is common among persons who use illicit opioids such as heroin and among those who misuse medications prescribed for pain, such as oxycodone, hydrocodone, and morphine. The incidence of opioid overdose is rising nationwide. In 2015, over 33,000 people died from an overdose on opioid drugs, including prescription pain relievers, heroin, and fentanyl.1
Signs of Opioid overdose may include:
- Extreme sleepiness inability to awaken verbally
- Breathing problems can range from slow to shallow in a patient that cannot be awakened
- Fingernails or lips turning blue/purple
- Extremely small “pinpoint” pupils
- Slow heartbeat and/or low blood pressure
- Skin is blue or grayish in color
Reversing an opioid overdose using Naloxone
Naloxone is a medication that reverses overdoses of heroin and prescribed pain medications. From 1996 to 2014, at least 26,500 opioid overdoses in the U.S. were reversed by laypersons using naloxone.2
It is important for family members to recognize the signs of an opioid overdose, to have access to Naloxone and to understand how to administer the medication.
Naloxone temporarily reverses the effects of opioid medicines.
It does not take the place of emergency care.
It is vital to call 911 as soon as you suspect an opioid overdose.
Naloxone Delivery Methods:
EVZIO - Hand-held Auto Injector with voice and visual guidance
For information on how to administer Evzio, please visit: https://evzio.com/patient/about-evzio/index.php#using-evzio
NARCAN - Nasal Spray
For information on how to administer Narcan, please visit: https://www.narcan.com/
Seconds count in an opioid emergency—have a plan in place.
1.Centers for Disease Control and Prevention (CDC). National Vital Statistics System, Mortality File
2. Wheeler E, et al. MMWR Morb Mortal Wkly Rep (2015)